Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Taming compacta in $ E\sp{4}$


Authors: John J. Walsh and David G. Wright
Journal: Proc. Amer. Math. Soc. 86 (1982), 646-648
MSC: Primary 57N35; Secondary 57N15, 57N45, 57N75
DOI: https://doi.org/10.1090/S0002-9939-1982-0674098-9
MathSciNet review: 674098
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A compactum $ X$ in Euclidean $ 4$-space $ {E^4}$ is shown to be tame if its projection into $ {E^3}$ is $ 1$-dimensional and if $ \dim L \cap X \leqslant 0$ for each vertical line $ L$ in $ {E^4}$. An essential ingredient is the result due to J. L. Bryant and D. L. Sumners that a $ 1$-dimensional compactum in a $ 3$-dimensional hyperplane of $ {E^4}$ is tame in $ {E^4}$.


References [Enhancements On Off] (What's this?)

  • [Bo] H. G. Bothe, Ein eindimensionales Kompaktom in $ {E^3}$ das sich nicht lagetreu in die Mengersche Universalkurue einbetten lässt, Fund. Math. 54 (1964), 251-258. MR 0169217 (29:6470)
  • [Br$ _{1}$] J. L. Bryant, On embeddings of compacta in euclidean space, Proc. Amer. Math. Soc. 23 (1969), 46-51. MR 0244973 (39:6286)
  • [Br$ _{2}$] -, On embeddings of $ 1$-dimensional compacta in $ {E^5}$, Duke Math. J. 38 (1971), 265-270. MR 0275397 (43:1154)
  • [Br-S] J. L. Bryant and D. L. Sumners, On embeddings of $ 1$-dimensional compacta in a hyperplane in $ {E^4}$, Pacific J. Math. 33 (1970), 555-557. MR 0266179 (42:1087)
  • [E] R. D. Edwards, Demension theory. I, Geometric Topology, Proc. Geometric Topology Conf. (Park City, Utah, 1974, L. C. Glaser and T. B. Rushing, eds.), Springer-Verlag, New York, pp. 195-211. MR 0394678 (52:15477)
  • [H-W] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N. J., 1941. MR 0006493 (3:312b)
  • [K] V. C. Klee, Some topological properties of convex sets, Trans. Amer. Math. Soc. 78 (1955), 30-45. MR 0069388 (16:1030c)
  • [M-R] D. R. McMillan and H. Row, Tangled embeddings of one-dimensional continua, Proc. Amer. Math. Soc. 22 (1969), 378-385. MR 0246267 (39:7571)
  • [Wr] D. G. Wright, Geometric taming of compacta in $ {E^n}$, Proc. Amer. Math. Soc. 86 (1982), 641-645. MR 674097 (84a:57013)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N35, 57N15, 57N45, 57N75

Retrieve articles in all journals with MSC: 57N35, 57N15, 57N45, 57N75


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0674098-9
Keywords: Tame embeddings, topological embeddings of compacta, $ 4$-dimensional Euclidean space
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society